Opioid Intoxication Symptoms
Opioid use — and deaths from overdose — is on an upswing in the United States. Like other alcohol or drug intoxication, a person’s behavior usually gives away the signs of opioid intoxication — slurred speech, drowsiness or sleepiness, an impaired attention span or memory.
However, unlike many other drugs, opioid intoxication can easily lead to accidental death from overdose. Luckily, the National Institute of Drug Abuse makes information about how to reverse an opioid drug overdose readily available (opioid overdose can readily be reversed through an injection of naloxone either through EVZIO, an auto-injection device, or NARCAN, a nasal spray).
Opioid intoxication syndrome is characterized by the following set of symptoms.
- Recent use of an opioid (whether it be a prescription pain killer obtained legitimately or illegally; or heroin).
- A very significant change in the person’s behavior or personality after use of the drug (e.g., euphoria followed by distress or unease, apathy, or agitation)
- Pupil constriction along with one (1) or more of the following:
- Slurred speech.
- Sleepiness or drowsiness.
- Inattention or memory problems.
As with all mental disorders, in order for this disorder to be diagnosed, these symptoms can’t be better explained by a pre-existing (whether known or unknown) medical condition, or another mental disorder.
Additional Information about Opioid Intoxication
According to Medline Plus, opioid intoxication may occur when a health care provider prescribes an opioid, but doesn’t know the person is already taking another opioid prescribed by a different provider, or is also taking a sleep medicine or sedative, or the person has an undisclosed health problem, such as a liver or kidney problem.
In people who use opioids to get high, intoxication may be caused by using too much of the drug, snorting or smoking it, or using it with alcohol or a sedative.
Treatment of opioid intoxication is typically through the administration of an opioid antagonist, such as naloxone (EVZIO or NARCAN), which in some cases can be administered by anyone available and educated in such administration.
DSM-5 codes for Opioid Intoxication
For opioid intoxication without perceptual disturbances:
- F11.129 (with comorbid mild opioid use disorder)
- F11.229 (with comorbid moderate or severe opioid use disorder)
- F11.929 (with no comorbid opioid use disorder)
For opioid intoxication with perceptual disturbances (e.g. hallucinations, which is rare):
- F11.122 (with comorbid mild opioid use disorder)
- F11.222 (with comorbid moderate or severe opioid use disorder)
- F11.922 (with no comorbid opioid use disorder)
(Note: the DSM-IV code was 292.89 Opioid Intoxication).
More Information about Addictions
Grohol, J. (2017). Opioid Intoxication Symptoms. Psych Central. Retrieved on February 15, 2018, from https://psychcentral.com/disorders/addictions/opioid-intoxication-symptoms/